Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 55, NWS Bismarck, ND

May 29, 2010Billings County, McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 29, 2010, 2:00 AM MDT for Billings County, McKenzie County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2010, 2:00 AM MDT (08:00 UTC)
Expired
May 29, 2010, 3:00 AM MDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Billings County, ND, McKenzie County, ND

The radar

The Bismarck radar (KBIS), 210 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 9:44 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3956 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.9
Supercell composite
10.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:46 PM MDT, 11 hours 14 minutes earlier.

Area forecast discussion, May 28, 2:46 PM MDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
346 PM CDT FRI MAY 28 2010

.SYNOPSIS...SURFACE LOW PRESSURE IN WESTERN NORTH DAKOTA EXTENDING
SOUTHWEST INTO CENTRAL ROCKIES. STATIONARY FRONT EXTENDS EAST
THROUGH NORTH DAKOTA LOW TO BETWEEN FARGO AND GRAND FORKS...AND
EXTENDING SOUTHWEST TO CENTRAL ROCKIES UTAH LOW. DRY LINE IN
CENTRAL HIGH PLAINS. VERY MOIST AIR MASS IN PLACE OVER SOUTH
CENTRAL AND SOUTHWEST NORTH DAKOTA WITH DEW POINTS APPROACHING 70
F.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
BROAD WESTERN TROUGH WITH STRONG RIDGING OVER NORTHERN PLAINS.
VERY MOIST CAPPED ATMOSPHERE OVER WESTERN AND CENTRAL NORTH DAKOTA
WAITING FOR LIFT AND COOLING ALOFT FROM SHORTWAVE CURRENTLY
LIFTING FROM NEVADA/UTAH INTO WESTERN MONTANA.

CONVECTION LOOKS TO START THIS EVENING ALONG FRONTAL ZONE OVER
HIGHER TERRAIN AND MOVE NORTHEAST INTO VERY MOIST BOUNDARY LAYER.
MUCAPES ON SPC MESOANALYSIS SHOW AROUND 5K JOULES. WRF 4KM/NAM/
AND ECMWF SHOW THIS CONVECTION MOVING THROUGH NORTHWEST TO NORTH
CENTRAL NORTH DAKOTA OVERNIGHT WITH CONVECTION BEGINNING AGAIN
TOMORROW AFTERNOON OVER EASTERN PORTIONS OF FORECAST AREA.

MID LEVEL LOW MOVES NORTH OF INTERNATIONAL BORDER ON SUNDAY WITH
COMMA HEAD PRECIPITATION WELL NORTH AND ALSO WELL EAST ALONG MORE
PROGRESSIVE FRONTAL ZONE THAN PAST SEVERAL DAYS. MID LEVEL LOW
OPENS AND MOVES EAST MONDAY WITH SURFACE HIGH PRESSURE BUILDING
OVER NORTHERN PLAINS. RIDGING BUILDS OVER CANADIAN ROCKIES
NEGATIVELY TILTED SOUTH THROUGH CENTRAL PLAINS WITH ZONAL TO
NORTHWEST FLOW OVER FORECAST AREA.

.LONG TERM...TUESDAY THROUGH FRIDAY...
LONG TERM MODELS REMAIN IN GOOD AGREEMENT WITH THE OVERALL
PATTERN. A BROAD/DIRTY RIDGE MOVES THROUGH NORTH DAKOTA TUESDAY. A
LEADING SHORTWAVE EJECTING FROM AN SHORTWAVE TROUGH IN THE INTER
MOUNTAIN WEST PASSES THROUGH. THIS COULD GENERATE A
SHOWER/THUNDERSTORM OVER WESTERN AND PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND HENCE HAVE MAINTAINED A SLIGHT CHANCE IN THE
GRIDS. TUESDAY NIGHT THROUGH WEDNESDAY EVENING THE AFOREMENTIONED
INTER MOUNTAIN WEST TROUGH MOVES THROUGH NORTH DAKOTA WHICH BRINGS
A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS TO WESTERN AND
CENTRAL NORTH DAKOTA. BROAD RIDGING THEN DEVELOPS AGAIN THURSDAY.
ANOTHER SHORTWAVE LOOKS TO MOVE THROUGH THE RIDGE FRIDAY AND
FRIDAY NIGHT. THE ECMWF IS MORE AGGRESSIVE WHILE THE GFS TRIES TO
DEFLECT MOST OF THE ENERGY NORTH ACROSS THE BORDER. TEMPERATURES
WILL SLOWLY MODERATE THROUGH THE LONG TERM PERIOD.

&&

.AVIATION...
LOW PRESSURE OVER NORTHWESTERN SOUTH DAKOTA WILL BEGIN
MOVING NORTHEAST TONIGHT DRAGGING A COLD FRONT ACROSS WESTERN AND
CENTRAL NORTH DAKOTA THROUGH EARLY SATURDAY MORNING. IN DOING SO
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND BEHIND
THE FRONT. SOME THUNDERSTORMS MAY POSSIBLY BE SEVERE WITH LARGE
HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO. PRIOR TO THE
POTENTIAL SEVERE WEATHER...KI SN WILL REMAIN ON THE COOL AND MOIST
SIDE OF THE FRONT WHICH WILL CONTINUE RESULTING IN SOME FOG AND
LIGHT SHOWERS THROUGH EARLY EVENING. MVFR TO IFR CEILINGS WILL
CONTINUE AT KISN UNTIL THE COLD FRONT MOVES THROUGH AND LIFTS THE
CEILINGS TO MVFR/LOW VFR AROUND 02Z SAT. IFR CEILINGS ARE THEN
LIKELY AFTER THE COLD FRONT MOVES THROUGH...AFTER 06Z THROUGH 18Z
SATURDAY. WITH THE EXCEPTION OF KJMS...KMOT/KDIK/KBIS ARE EXPECTED
TO EXPERIENCE SOME MVFR/IFR CEILINGS FOR A COUPLE HOURS AS THE COLD
FRONT PASSES. KJMS SHOULD REMAIN VFR THROUGH 18Z SATURDAY.

&&

.HYDROLOGY...
WITH RECENT HEAVY RAINS OVER THE SOURIS RIVER BASIN THE
LAST FEW DAYS...RIVER LEVELS AT TOWNER AND BANTRY ARE RISING. FOR
THE SOURIS RIVER NEAR TOWNER...THE RIVER LEVEL MAY REACH FLOOD STAGE
BY LATE TUESDAY OF NEXT WEEK. THE RIVER LEVEL NEAR BANTRY SHOULD
REMAIN JUST BELOW FLOOD STAGE. HOWEVER...THIS ALL DEPENDS ON HOW
MUCH ADDITIONAL RAINFALL IS GENERATED BY THE SHOWERS AND
THUNDERSTORMS TONIGHT THROUGH SATURDAY. FOR THE MISSOURI RIVER NEAR
WILLISTON THE CURRENT RIVER LEVEL IS JUST BELOW FLOOD STAGE AND IS
FORECAST TO SLOWLY FALL THROUGH THE WEEKEND. MINOR FLOODING
CONTINUES AT THE JAMES RIVER NEAR LUDDEN WITH A FORECAST RISE TO
MODERATE FLOODING BY MONDAY OF NEXT WEEK. REISSUED FLASH FLOOD
WATCH FOR NORTHWEST AND NORTHCENTRAL WITH GOOD CHANCES LARGE
CONVECTIVE COMPLEX DEVELOPING OVERNIGHT AND MOVING ACROSS ALREADY
SATURATED SOILS OF WEST CENTRAL TO NORTH CENTRAL NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NDZ001>005-
009>012-017.

&&

HW/CH/KS
Hazardous weather outlook, May 28, 11:08 PM MDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1208 AM CDT SAT MAY 29 2010

NDZ001>005-009>012-017-300515-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-MCKENZIE-
1208 AM CDT SAT MAY 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT TONIGHT THROUGH SATURDAY MORNING.
THUNDERSTORMS ARE LIKELY TONIGHT AND INTO SATURDAY MORNING...SOME
POSSIBLY SEVERE. HEAVY RAINS OVER THE PAST FEW DAYS...COMBINED
WITH A PERSISTENT MOIST WEATHER PATTERN...WILL BRING THE POTENTIAL
FOR HEAVY RAIN AND FLASH FLOODING OVER NORTHWEST NORTH DAKOTA
TONIGHT AND SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NDZ013-019>023-025-034>037-042-045>048-050-051-300515-
PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-
KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
1208 AM CDT SAT MAY 29 2010 /1108 PM MDT FRI MAY 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY...SOME POSSIBLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ018-031>033-040-041-043-044-300515-
DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
1208 AM CDT SAT MAY 29 2010 /1108 PM MDT FRI MAY 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TONIGHT...SOME POSSIBLY
SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY...SOME POSSIBLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 12:54 AM MDTSevere Thunderstorm WarningBISGolden Valley, McKenzie66 min
May 29, 1:30 AM MDTFlash Flood WarningBISGolden Valley, McKenzie5 hr
May 29, 2:09 AM MDTSevere Thunderstorm WarningBISWilliams66 min
May 29, 2:17 AM MDTFlash Flood WarningBISMcKenzie, Williams4 hr
May 29, 2:40 AM MDTSevere Thunderstorm WarningBISDivide65 min
May 29, 2:56 AM MDTSevere Thunderstorm WarningBISBurke, Mountrail, Williams64 min
May 29, 3:22 AM MDTSevere Thunderstorm WarningBISMountrail, Renville, Ward38 min
May 29, 3:52 AM MDTSevere Thunderstorm WarningBISBottineau, Renville, Ward38 min
May 29, 4:41 AM MDTFlash Flood WarningBISMcKenzie, Mountrail4 hr
May 29, 5:01 AM MDTFlash Flood WarningBISBottineau, Renville, Ward4 hr
May 29, 5:16 AM MDTSevere Thunderstorm WarningBISRolette29 min
May 29, 5:27 AM MDTSevere Thunderstorm WarningBISBurke, Mountrail, Renville, Ward48 min
May 29, 5:58 AM MDTFlash Flood WarningBISRenville, Ward4 hr
May 29, 6:14 AM MDTSevere Thunderstorm WarningBISRenville61 min
May 29, 10:26 AM MDTSevere Thunderstorm WarningBISRenville34 min
May 29, 10:50 AM MDTSevere Thunderstorm WarningBISMountrail, Ward40 min
May 29, 11:05 AM MDTSevere Thunderstorm WarningBISMountrail, Renville, Ward55 min
May 29, 11:55 AM MDTRiver Flood WarningBISWilliams27 hr
May 29, 11:59 AM MDTFlash Flood WarningBISBottineau, Mountrail, Renville, Ward6 hr
May 29, 5:21 PM MDTSevere Thunderstorm WarningBISRolette21 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.